Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Hearing whooshing heartbeat sound in ear. Feeling lightheaded. Are they related?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2001
Answered : 2289 Questions
For 7 months, I can hear a swooshing heartbeat in my right ear. It also feels sort of blocked on that side, from the neck up into the ear. Once in awhile, I have also been lightheaded, but do not know if that is related. There is no pain.
Posted Mon, 3 Sep 2012 in Ear, Nose and Throat Problems
Answered by Dr. Naveen Kumar 4 hours later


Thanks for the query

With the brief description you have mentioned, it is very difficult to arrive at a diagnosis. I will try; make a sincere attempt to diagnose the cause of your problem.

With respect to your age, the swooshing noise in the ear could be due to Glomus Jugulare (Glomus Tympanicum). Glomus is a vascular lesion affecting the temporal bone of the skull. It is a rare condition of the ear and is usually noticed in elderly individuals. The symptoms include recurrent ear block, reduced hearing, difficulty swallowing (dysphagia), dizziness, pulsations in the ear, pain, facial weakness, bleeding from the ear etc. It is diagnosed with a High resolution CT scan of the temporal bone or MRI.

Secondly, there could be an aneurysm (small dilatation) of the minute blood vessels present in the middle ear. This could be again related to the age and presence of co-morbid conditions such as hypertension or diabetes or raised cholesterol levels in the body. This is usually treated by cauterizing the aneurysm after lifting the ear drum.

Finally, fluid inside the middle ear secondary to blockage of the Eustachian tube (the tube connecting nose and the ear) can give rise to the present set of symptoms.

A proper diagnosis, rules the treatment modality. Hence you need to consult your doctor for a thorough evaluation and management.

Hope I have answered your query; I will be available for the follow-up queries.

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
Follow-up: Hearing whooshing heartbeat sound in ear. Feeling lightheaded. Are they related? 45 minutes later

Thank you for the thorough review and reply.

Well, in January I had a regular physical exam, and there is no hypertension or diabetes, and my cholesterol is within normal limits.

I have an appointment with my XXXXXXX medicine doctor on Thursday of this week.

In the meantime, I have begun taking claritin and sudafed, in case it is the result of eustachian tube blockage.

The neck glands feel a little swollen on that right side, but not on the left.

I am hoping it is Eustachian blockage, and not either of the vascual problems you have identified.

The only other thing I can identify that has changed is that I began taking Celebrex in January.

Thanks again, XXXXXX
Answered by Dr. Naveen Kumar 2 hours later

Welcome back,

If you feel the ear problem could be due to Eustachian tube block, you can definitely try taking psedoephedrine and loratidine for a few days. Also, do steam inhalation 3-4 times a day; it helps in reducing the congestion around the tube.

Celebrex can cause tinnitus and dizziness occasionally. But all the above symptoms mentioned by you may not be caused by celebrex. The exact cause of your problem can be found out only after examining the ears and the nose.

I wish you good health.

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor